Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 157, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2003, 1:02 AM CDT for Carroll County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 1:02 AM CDT (06:02 UTC)
- Expired
- Jul 5, 2003, 1:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Carroll County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 9:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2181 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
758 WUUS53 KDMX 050602 SVRDMX IAC027-050645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 102 AM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN WEST CENTRAL IOWA * UNTIL 145 AM CDT * AT 100 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BREDA...OR ABOUT 47 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES NORTH OF CARROLL AROUND 105 AM... NEAR LIDDERDALE AROUND 115 AM AND NEAR LANESBORO AROUND 120 AM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. THIS STORM HAS A HISTORY OF LARGE HAIL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM SATURDAY MORNING FOR WESTERN IOWA. LAT...LON 4220 9509 4187 9508 4189 9466 4220 9466 JUNGBLUTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:45 PM CDT, 9 hours 17 minutes earlier.
Area forecast discussion, Jul 4, 3:45 PM CDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT FRI JUL 4 2003 CERTAINLY LOOKS LIKE A SUMMERTIME PATTERN WITH A FRONTAL AND/OR OUTFLOW BOUNDARIES FORECAST ACROSS THE AREA THROUGH THE EARLY PORTION OF THE UPCOMING WORK WEEK...THOUGH FAIRLY STRONG ZONAL FLOW JUST TO OUR NORTH. BUILDING HEIGHTS SHOULD SHUT DOWN PCPN THE LATTER PART OF NEXT WEEK AS HEAT BUILDS BACK INTO THE AREA. MAIN PROBLEM WILL BE IN THE SHORT TERM WITH PLACEMENT OF CONVECTION AND TIMING. VERY STRONG OUTFLOW BOUNDARY FROM THUNDERSTORM COMPLEX LAST NIGHT PUSHED THROUGH ALL OF THE CWA EARLIER TODAY. MODELS OF COURSE DID NOT LATCH ONTO THIS SO FOR SHORT TERM WILL GO WITH OBSERVATIONAL TRENDS AND LARGER SCALE MID/UPPER LEVEL FEATURES TO GUIDE THE FORECAST. AREA TO REMAIN IN GENERAL UPPER DIFFLUENCE TONIGHT AS RIGHT ENTRANCE REGION OF JET IS POISED JUST TO OUR NORTH. IN ADDITION...MID/UPPER LEVEL SHORT WAVE TROUGH WILL APPROACH FROM THE WEST. THIS SHOULD ALLOW THE NORTH NORTHEAST OUTFLOW BOUNDARY WINDS TO CONTINUE TO BREAK DOWN AND RETURN TO THE SOUTHEAST. MOISTURE AND INSTABILITY HAS POOLED ALONG THE MO BORDER BUT AREA REMAINS CAPPED. SOME CU BUILDUPS NOW ALONG AND S OF MO BORDER OVER THE FAR SE CWA OTW CLEAR SKIES PREVAIL OVER THE SOUTHWEST. FURTHER NORTH...ELEVATED SHOWERS AND THUNDER HAS FESTERED ALL DAY IN STABLE AIR ALONG THE H850 CONVERGENCE ZONE. CURRENT THINKING IS THAT THE OUTFLOW BOUNDARY WILL RETURN NORTH A BIT THIS EVENING AND BE MAIN AXIS FOR STORM DEVELOPMENT TO OUR WEST AND SOUTHWEST. CONVECTION SHOULD THEN ORGANIZE INTO LINEAR SEGMENTS AS THEY MOVE ACROSS IOWA LATE EVENING AND OVERNIGHT. MAIN THREAT OF COURSE BEING WIND. H850 FLOW VEERS THROUGH THE NIGHT SO SYSTEM SHOULD BE FAIRLY PROGRESSIVE AND AM NOT TOO CONCERNED ABOUT HEAVY RAIN THREAT...OTHER THAN AN ISOLATED EVENT. MOST OF THE CONVECTION SHOULD CLEAR THE CWA SATURDAY MORNING. MODELS DEPICT VERY UNSTABLE AIR OVER CWA SATURDAY WITH VERY WEAK CAPPING. NO WELL DEFINED LARGER SCALE BOUNDARY OVER AREA. KEY WILL BE ANY EXISTING OUTFLOW BOUNDARIES FROM CONVECTION TONIGHT. LOOKS LIKE BEST CHANCE MAY BE FAR SOUTHWEST NEAR WEAK CONVERGENCE ZONE. MODELS DEPICT ANOTHER SHORT WAVE OVER THE AREA SATURDAY NIGHT WHICH MAY BE ENOUGH TO FOCUS ADDITIONAL NIGHTTIME CONVECTION OVER THE AREA. HAVE GENERALLY SHUT POPS DOWN SUNDAY AND SUNDAY NIGHT OVER MOST OF THE AREA AS QUITE WARM MID LEVEL AIR SPREADS OVER THE CWA. FRONTAL BOUNDARY APPROACHING THE NW LATE SUNDAY NIGHT AND THEN LINGERING OVER THE AREA THROUGH TUESDAY NIGHT. SO WILL NEED THUNDER CHANCES THROUGH THIS PERIOD. LAST MAIN SHORT WAVE WHICH TOPS THE TOP OF THE BUILDING UPPER RIDGE TO OUR WEST WILL MOVE THROUGH TUESDAY NIGHT AND BRING SLIGHTLY COOLER AND DRIER AIR INTO THE STATE WEDS AND THURS. UPPER RIDGE AND RETURN FLOW BRINGS THE STEAMY WEATHER BACK BY NEXT FRIDAY. .DSM...NONE. JAW
Hazardous weather outlook, Jul 4, 9:52 PM CDT, 3 hours 10 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 952 PM CDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY WILL HOLD ACROSS SOUTHERN NEBRASKA INTO SOUTHERN WISCONSIN. AN OUTFLOW BOUNDARY LEFT OVER FROM THUNDERSTORM ACTIVITY THURSDAY NIGHT EXTENDS EAST TO WEST JUST SOUTH OF IOWA. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE DAKOTAS INTO MINNESOTA OVERNIGHT. THUNDERSTORMS WILL DEVELOP RAPIDLY OVER WESTERN IOWA THIS EVENING...AND SPREAD OVER THE REST OF THE STATE OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND HEAVY RAINFALL. LARGE HAIL AND HEAVY RAINFALL AREA SECONDARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON AND NIGHT ALONG A FRONTAL BOUNDARY ACROSS SOUTHERN IOWA. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO POTENTIAL FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE INTO CENTRAL IOWA LATE SATURDAY NIGHT WITH THE ASSOCIATED THREATS OF HEAVY RAIN AND SEVERE WEATHER. AN ACTIVE WEATHER PATTERN WILL CONTINUE SUNDAY THROUGH TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS CENTRAL IOWA. SEVERE THUNDERSTORMS ARE A POSSIBILITY THROUGH THE PERIOD...ALTHOUGH IT IS TOO EARLY TO OUTLINE SPECIFIC TIMING AND THREAT AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT ACROSS CENTRAL IOWA...MAINLY AFTER MIDNIGHT. ACTIVATION IS ALSO POSSIBLE SATURDAY AFTERNOON AND NIGHT...MAINLY ALONG AND SOUTH OF HIGHWAY 30. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
In the hours before
Local storm report, Jul 5, 12:19 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1219 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM 3 N POMEROY IA 0.88 IN HAIL
07/04/03 POCAHONTAS TRAINED SPOTTER.
BFLocal storm report, Jul 5, 12:19 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME...
NATIONAL WEATHER SERVICE DES MOINES IA
1219 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM 3 N POMEROY IA 0.88 IN HAIL
07/04/03 POCAHONTAS TRAINED SPOTTER.
BFLocal storm report, Jul 5, 12:42 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM 5 N ROCKWELL CITY IA 1.75 IN HAIL
07/04/03 CALHOUN LAW ENFORCEMENT REPORTED.
BFLocal storm report, Jul 5, 12:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1252 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1139 PM SOMERS IA 0.75 IN HAIL
07/04/03 CALHOUN TRAINED SPOTTER.
BFLocal storm report, Jul 5, 12:58 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1258 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 AM SCHLESWIG IA 0.88 IN HAIL
07/05/03 CRAWFORD COUNTY OFFICIAL REPORTED.
BFLocal storm report, Jul 5, 1:01 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0101 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM KIRON IA 0.88 IN HAIL
07/05/03 CRAWFORD COUNTY OFFICIAL REPORTED.
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 49 min |
| Jul 4, 10:34 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 41 min |
| Jul 4, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 60 min |
| Jul 4, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 56 min |
| Jul 4, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 61 min |
| Jul 4, 11:16 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 59 min |
| Jul 4, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 57 min |
| Jul 4, 11:42 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 63 min |
| Jul 4, 11:55 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 65 min |
| Jul 5, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 62 min |
| Jul 5, 12:21 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 39 min |
| Jul 5, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 52 min |
| Jul 5, 12:37 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 53 min |
| Jul 5, 12:58 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 57 min |
| Jul 5, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 48 min |
| Jul 5, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 32 min |
| Jul 5, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Union | 22 min |
| Jul 5, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 26 min |
| Jul 5, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 47 min |
| Jul 5, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 58 min |
| Jul 5, 6:34 PM CDT | Severe Thunderstorm Warning | DMX | Union | 56 min |
| Jul 5, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 66 min |
| Jul 5, 6:52 PM CDT | Tornado Warning | DMX | Union | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.